For those of you who have been on the fentanyl patch...have you had skin reactions that have made you discontinue? I have been on it for I think about 2 months now (can't remember for sure) and am starting to have reaction. I have tried other brands and the one I am on has the least reaction but that is getting worse now also. As soon as I put it on my skin is red and burning. It is even starting to swell around patch. For example the one I had on Thursday got red, burning, and swollen and is now gone (i wear for 48hours) but you can still see outline on the skin of where the reaction was and it is flaky. It seems to be getting worse and I have been trying Claritin in the day and Benadryl at night and topical. I am thinking I am going to have to call Dr and discontinue. I am wondering if it is getting worse because the heat here. It is almost in the 90's now here in Iowa! Has anyone had this reaction and have you been able to go back on after a break? I am thinking if I stop now before it gets way worse maybe when it is cooler I can go back and take the Claritin from the beginning and hopefully avoid this. Just looking for some advice!! Thanks!!
I'm so sorry that you are having the problems with the Patch that you are. I've been on the Mylan type (the one with the meds in the adhesive - not the gel filled) and I, fortunately, am NOT having any reactions. There are some people on here that have been allergic to the adhesive thou. I don't know whether the heat has anything to do with it or not. I'm sure that someone will be on here shortly that has had the same problem that you have. I know that some have posted remedies for spraying a substance on the skin first and that that takes care of the problem. I think that it is some sort of antihistamine spray but I don't know the brand.
Have you considered calling your Dr. or pharmacist and check to see what they might recommend? Your Pharmacist is one of your BEST sources for this type of problem. They are your BEST source for this type of problem!!
Hi! I didn't have to discontinue it but I too had a skin reaction. And it can be quite irritating. Do ask your doctor if there is something topical you use. Or consult a dermatologist. If you're getting an extreme reaction, this may not be the medicine for you. But perhaps your doctor has a solution for this.
Sherry's suggestions are great. She's a pretty smart cookie.
Doc suggested Claritin and Benadryl at night. If that didn't work she said I would have to stop. The pharmacist suggested topical Benadryl but none of these are helping yet. That is why I am looking for more suggestions. I don't want to switch but I have always had sensitive skin issues. Had to be on meds for hives all the time when I was a kid. I like this patch but I don't think it's going to work.
Another question...and I may be getting ahead of myself but what do people have luck switching to. I am currently on 25mcg Fentanyl.
Also the Mylan patch was WAY WORSE!!! The reaction was horrible. I find now I am having a hard time not ripping my patch off after a few hours!!! I want it to STOP!~
Do you have a latex allergy? The reason I'm asking is that I do. They get progressively worse. If you do, you need to find another medication. Some allergies can be life threatening. Yours is probably sensitive skin but it is worth looking into.
I'm so sorry!! I'm not a Dr. BUT it sure sounds like you may not have ANY choice except to switch to some other med. There are several different meds that you might be switched to. DYou know that there is a Fentanyl Lollipop called Actiq. It is for BT pain but it might be a good BT for whatever med your Dr. switches you to. Especially since you like the Patch so much and the Fentanyl works well for you. I'm sorry , I'm ASSUMING that it worked as well for you as it did for me. Your Dr. will be the best person to suggest other meds for you as he knows your background and how other options have worked for you in the past.
Please keep us posted as to what happens. We're all concerned for you and hope that you have a successful transition if that's what happens....Sherry
Thanks...I am putting a call into dr tomorrow. They saw it last week and told me to give it 2 more weeks with the addt meds (antihistamines) but it is still getting worse so I will call them tomorrow. I will let you know what I find out as I am a little nervous about switching and am sure I will have a lot of questions!!
I don't have a latex allergy that I know of but I know that my skin always reacts to the tape and stuff in the hospital if it is on for a while so I dont know if people can have mild allergies that just get worse over time or what. This stinks!!!
Thanks for the input. I met with the dr. and if we can get approval from ins (which i don't think will be a problem) I am going to try the Duragesic...not the generic fentanyl. If that doesnt work I guess it will be back to the pills!! The problem is I can't get them until next week as they have to get approval and ordered. No pharmacy here keeps them in stock...to expensive!!! Hopefully it works. If not I will be asking for advice on what pills to try.
there are other forms of fentanyl like the lollipops and pain pump but i would make sure youre not allergic to it i too get a rash sometines but switch sites and moisturize the dried out affexted site hope you find solution
I have been on the patch for a long time, (5 years) and I too have just started to have a reaction to it. I switched the site to my hip because the said the upper torso is the best place to put them on. The most comfortable spot to put them is my upper arm. This last time I broke out into really bad hives under my patch. I believe the reason being is because it wasn't able to breath properly. I was so moist underneath it and then after i took it off the skin peeled like a sunburn. Are you placing anything over it to keep it on? try washing it with aa wet wash rage with only warm water and then let it dry all the way. Make sure toy switch every time. if you were to take pills to equal up to the patch I believe there isn't to much out there that is as strong. I may be wrong. I wish you luck on your journey to find a good pain med to help.
Some people report luck with spraying the area with a cortisone based nasal spray like flonase or nasacort first. Let dry and then apply the patch. Ask your doc for a prescription or sample of one of those medications and see if it helps.
Also, are you rotating application sites each time you change patches?
Wow reading this I am also having a horrible reaction looks like someone is branding me with the patch I was on 75 went to 100 and OMG I am on fire it is to the extreme that I started crying today I called after trying to tough it out and it is not working and I would rather be in pain than have this burning I am going through so what my doctor is doing is having me bring my patches in the ones I have not used and going to write me a new script for 75 again which I am fine with the pain is horrible and burns like no one knows, I do not get it why does the 100 do this and the 75 not? I will let you know if this works for me or not but I certainly am going to try going back cause I love the patch to be honest with you. looks like someone has branded squares all over me, so maybe it is the dosage we are getting I do not know but I will certainly let you know if this helps or not. Laura
Your input id important to us. However this is a very old thread that belongs to the original poster. I encourage you to begin one of your own.
That said, it is possible that regardless of the dosage you have developed an allergy to the adhesive or delivery system. I did the same. I even tied a steroid cream with no relief. My skin finally blistered. It was very uncomfortable. I just cannot tolerate the Fentanyl Patch. I hope that will not be true for you.
I have been on the Mylan type also, and I have been getting a red rash. Now it's also starting to itch, I live in south Texas and it is in the high 90's all the time. I believe that the heat is doing it to me.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.